Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 165, NWS Pueblo, CO

August 23, 2005Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 23, 2005, 2:48 PM MDT for Las Animas County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2005, 2:48 PM MDT (20:48 UTC)
Expired
Aug 23, 2005, 3:11 PM MDT
In force
23 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 146 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.8 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2005-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 689 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2005-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
689 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1179 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 232048
SVRPUB
COC071-232145-
/O.NEW.KPUB.SV.W.0165.050823T2048Z-050823T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
248 PM MDT TUE AUG 23 2005

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO.

* UNTIL 345 PM MDT.

* AT 244 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED 10
  MILES SOUTHEAST OF TOBE...OR 52 MILES WEST OF SPRINGFIELD...AND WAS
  MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER KIM BY 310 PM MDT.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3710 10363 3702 10343 3748 10306 3762 10308
      3761 10334

$$
1 follow-up statement
000 
WWUS55 KPUB 232111
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
311 PM MDT TUE AUG 23 2005

COC071-232121-
/O.CAN.KPUB.SV.W.0165.000000T0000Z-050823T2145Z/
LAS ANIMAS CO-
311 PM MDT TUE AUG 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LAS ANIMAS COUNTY HAS
BEEN CANCELED...

AT 309 PM MDT...DOPPLER RADAR SHOWED THAT...WITH THE EXCEPTION OF
LIGHTNING...THE WEATHER HAS WEAKENED BELOW SEVERE CRITERIA AND NO
LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3710 10363 3702 10343 3748 10306 3762 10308
      3761 10334

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:29 PM MDT, 19 minutes earlier.

Area forecast discussion, Aug 23, 2:29 PM MDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
229 PM MDT TUE AUG 23 2005

.SHORT TERM...
(TONIGHT AND WEDNESDAY)

MAIN CONCERNS REMAIN THUNDERSTORM COVERAGE ACROSS THE REGION WITH
SEVERE POTENTIAL ACROSS THE PLAINS THIS EVENING.

CURRENT WATER VAPOR IMAGERY AND RUC UPPER AIR ANALYSIS INDICATING
SHORT WAVE TROUGH AND ASSOCIATED 60KT JET CORE MOVING INTO CENTRAL
COLORADO ATTM. REGIONAL RADARS INDICATING SCATTERED TSRA ACROSS
NW COLORADO AND NEW MEXICO ASSOCIATED WITH LF AND RR QUAD OF
JET...WITH MAINLY ISOLATED STORMS FIRING ACROSS THE SOUTHERN AND
CENTRAL MTS ATTM. AT THE SFC...LEE TROUGHING ACROSS THE I-25
CORRIDOR KEEPING MOIST EASTERLY UPSLOPE FLOW IN PLACE ACROSS THE
EASTERN PLAINS WITH DEW PTS IN THE MID 50S TO LOWER 60S ATTM.
MORNING LOW CLOUDS ACROSS THE FAR SE PLAINS...ALONG WITH INTERMITTENT
MID AND HIGH LEVEL CLOUDS HAVE TEMPERED HIGHS SOMEWHAT TODAY...WITH
TEMPERATURES IN THE MID 70S TO LOWER 80S ACROSS THE PLAINS ATTM.

TONIGHT...SHORT WAVE TROUGH CONTINUES TO MOVE ACROSS THE STATE WITH
QC IMPLIED ASCENT MOVING ACROSS EASTERN COLORADO THIS EVENING AND
INTO WESTERN KANSAS OVERNIGHT. MODELS SOUNDINGS INDICATING RATHER
UNSTABLE ENVIRONMENT IN PLACE...WITH CAPES BETWEEN 1000-1500 J/KG
ACROSS THE I-25 CORRIDOR AND AROUND 2000-2500 J/KG ACROSS THE FAR
SE PLAINS...HOWEVER SOUNDINGS ALSO INDICATING RATHER HEALTHY MID
LEVEL CAP IN PLACE...WITH CINS BETWEEN 100-200J/KG AS WELL. AT
ANY RATE...WITH SOME LIFT WITH PASSING WAVE...WILL SEE ISOLATED TO
SCATTERED TSRA DEVELOP AND MOVE ACROSS THE HIGHER TERRAIN AND HIGH
MT VALLEYS LATE THIS AFTERNOON AND EVENING...DECREASING THEREAFTER
WITH SUBSIDENCE BEHIND WAVE. WITH LOADED GUN TYPE SOUNDINGS IN
PLACE ACROSS THE EASTERN PLAINS...ALONG WITH ANOTHER FEW HOURS OF
SUN TIME TO MEET CONVECTIVE TEMPERATURES IN THE LOWER TO MID 80S AND
LIFT FROM PASSING WAVE...EXPECT TO SEE SCATTERED TSRA DEVELOP LATE
THIS AFTERNOON AND EVENING ACROSS THE I-25 CORRIDOR...MOVING ACROSS
THE EASTERN PLAINS WITH MCS DEVELOPING AND MOVING INTO WESTERN KANSAS
OVERNIGHT. WITH BULK SHEARS AROUND 30-40KTS...DOWNDRAFT CAPES AROUND
1500J/KG AND THE BULK OF CAPE IN THE HAIL GROWTH ZONE (-10C TO
-20C)...COULD SEE A FEW SEVERE STORMS PRODUCING HAIL TO AROUND 1 INCH
AND GUSTY WINDS IN EXCESS OF 60 MPH ACROSS THE PLAINS AS WELL.
WITH WESTERLY FLOW...STORMS WILL BE MOVING TODAY WITH FLASH FLOODING
THREAT LOW...HOWEVER...WILL STILL SEE LOCALLY HEAVY RAINS WITH AMPLE
MOISTURE IN PLACE.

WEDNESDAY...SHORT WAVE CONTINUES TO MOVE ACROSS THE NORTHERN HIGH
PLAINS WITH WARMER AND DRIER WESTERLY FLOW MOVING ACROSS THE REGION.
HAVE KEPT MOSTLY CLOUDY WORDING ACROSS THE FAR SE PLAINS...WITH MVFR
AND PATCHY IFR STRATUS LIKELY FROM MCS OUTFLOW. STILL LOOKS TO BE
ENOUGH MOISTURE FOR SOME ISOLATED CONVECTION ACROSS THE HIGHER
TERRAIN...AND ACROSS THE SOUTHER TIER ZONES...WHERE MODELS INDICATING
SOME LIFT ASSOCIATED WITH MINOR JET STREAK EMBEDDED IN THE FLOW. -MW

.LONG TERM...
(THURSDAY THROUGH TUESDAY)

I DID NOT MAKE ANY SIGNIFICANT CHANGES TO THE LONG TERM FORECAST IN
WHICH I INHERITED. MAIN CHANGES WERE PRIMARILY TO FINE TUNE THE
BEGINNING AND ENDING TIMES OF CONVECTIVE PRECIPITATION DURING THE
AFTERNOON AND EVENING TIME PERIODS.

WE WILL HAVE TO KEEP AN EYE ON THE THU-SAT TIME PERIODS. MAIN
SHORT WAVE MOVING IN ZONAL FLOW TO OUR NORTH SHOULD NOT INFLUENCE
OUR WX TOO SIGNIFICANTLY...BUT IF THIS FEATURE DROPS A BIT FARTHER
SOUTH OR IF THE SFC HIGH IS A BIT STRONGER...THEN A FRONT MAY PUSH
DOWN HERE A BIT MORE AGRESSIVELY AND THIS MAY IN TURN TAPER TEMPS
DOWN A FEW DEGREEES DURING THIS TIME PERIOD. THIS WOULD ALSO INCREASE
OUR CHANCES OF PRECIP FOR THIS TIME PERIOD./HODANISH

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 23, 11:46 AM MDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1146 AM MDT TUE AUG 23 2005

COZ058>089-093>099-241300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
1146 AM MDT TUE AUG 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
THE HIGHER TERRAIN LATE THIS MORNING. SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO INCREASE IN COVERAGE LATER THIS AFTERNOON...WITH
SCATTERED STORMS MOVING OFF THE HIGHER TERRAIN AND ACROSS THE
I-25 CORRIDOR AND THE EASTERN PLAINS LATE THIS AFTERNOON AND EARLY
EVENING. THE MAIN THREATS FROM THUNDERSTORMS WILL BE CLOUD TO GROUND
LIGHTNING...WIND GUSTS TO AROUND 45 MPH...SMALL HAIL UP TO 1/2 INCH
IN DIAMETER...AND LOCALLY HEAVY RAIN. THERE WILL ALSO BE THE
POTENTIAL FOR A FEW STORMS TO BECOME SEVERE OVER THE SOUTHEAST
PLAINS THIS AFTERNOON AND EVENING...WITH LARGE HAIL TO AROUND ONE
INCH IN DIAMETER AND WIND GUSTS IN EXCESS OF 60 MPH POSSIBLE.

STORMS WILL DIMINISH FROM WEST TO EAST ACROSS THE REGION THIS
EVENING...WITH ISOLATED SHOWERS AND THUNDERSTORMS POSSIBLE ACROSS
THE FAR SOUTHEAST PLAINS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE WILL BE THE POTENTIAL FOR ISOLATED THUNDERSTORMS ACROSS SOUTH
CENTRAL AND SOUTHEAST COLORADO EACH AFTERNOON AND EVENING THROUGH THE
PERIOD. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE CLOUD TO
GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 200 PM OVER THE SOUTHEAST PLAINS.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:47 PM MDTSevere Thunderstorm WarningPUBKiowa88 min
Aug 22, 7:27 PM MDTSevere Thunderstorm WarningPUBProwers63 min
Aug 22, 7:30 PM MDTSevere Thunderstorm WarningPUBProwers60 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.